MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. SMALL DIAMETER AIRE-CUF WIRE REINFORCED ENDOTRACHEAL TUBE (SILICONE); TUBE, TRACHEAL (W/WO CONNECTOR)

SMITHS MEDICAL ASD, INC. SMALL DIAMETER AIRE-CUF WIRE REINFORCED ENDOTRACHEAL TUBE (SILICONE); TUBE, TRACHEAL (W/WO CONNECTOR)
Model Number 35W070
Medical Device Problem Codes Inflation Problem (1310); Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Airway Obstruction (1699); Hypoxia (1918); Swelling (2091)
Date of Event 02/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Report source: (b)(6).
 
Event or Problem Description
Information was received that a smiths medical portex bivona small diameter aire-cuff wire reinforced endotracheal tube (silicone) was in use with a patient for delivery of anesthesia.The reporter stated the device was in use for 15 minutes when the user noted the patient's throat area was swollen and was observed to have "life threatening" hypoxia.Subsequently, the tube was removed and the inflation cuff was found to only be partially inflated (not symmetrical).The reporter also stated the cuff may have been pressing against the tracheal posterior wall.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
Evaluation results: three portex endotracheal tubes were returned for investigation.One of the devices was used and the other two were unused and in their original packaging.An inflation test was performed on the cuff of the used endotracheal tube.The cuff was inflated with 20 cc of air using a standard syringe.The cuff was then measured with a standard ruler from the center of the cuff to the smaller side of the cuff.The length was measured at 7 mm.The cuff was then measured from the center of the cuff, to the larger side of the cuff.This length was 22 mm.Based on these measurements, it was determined that the device did not meet manufacturing specification.The two other unused endotracheal tubes did meet manufacturing specification after similar measurements were taken.

Brand Name
SMALL DIAMETER AIRE-CUF WIRE REINFORCED ENDOTRACHEAL TUBE (SILICONE)
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8557480
Report Number3012307300-2019-02183
Device Sequence Number2309098
Product Code BTR
UDI-Device Identifier15021312014365
UDI-Public15021312014365
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K792035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date03/07/2023
Device Model Number35W070
Device Catalogue Number35W070
Device Lot Number3572778
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2019
Supplement Date Received by Manufacturer07/01/2019
Initial Report FDA Received Date04/26/2019
Supplement Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;